Hail, Campbell
- When
- August 1, 6:30 PM MST
- Where
- Campbell County, 11.31 mi NW of Savageton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.970, -105.970
A supercell thunderstorm moved southeastward across southern Campbell County, producing large hail and strong wind gusts. Extensive hail damage occurred in Wright, with many homes and vehicles affected, with the Noonan and Casner subdivisions receiving the most damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm moved southeastward across southern Campbell County, producing large hail and strong wind gusts. Extensive hail damage occurred in Wright, with many homes and vehicles affected, with the Noonan and Casner subdivisions receiving the most damage. Heavy rain flooded of low lying areas in and around town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 2:28 PM MST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 328 PM MDT THU AUG 1 2013 .SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT ISSUED AT 328 PM MDT THU AUG 1 2013 CURRENT SURFACE ANALYSIS SHOWS MAIN FRONTAL BOUNDARY SOUTH OF THE REGION...WITH LOW PRESSURE ALONG THE BOUNDARY OVER THE NEB PANHANDLE. NUMEROUS OTHER SURFACE BOUNDARIES FROM EARLIER CONVECTION ARE IN PLACE ACROSS THE AREA. UPPER LEVEL ANALYSIS HAS LOW OFF THE PACIFIC NW COAST...WITH WEAKENING RIDGE OVER THE ROCKIES...AND UPPER LEVEL HIGH OVER THE SOUTHERN HIGH PLAINS. WEAK DISTURBANCES MOVING THROUGH THE RIDGE HAVE HELPED TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE DAY FROM FAR NORTHERN WY THROUGH PORTIONS OF SOUTHWESTERN INTO SOUTH CENTRAL SD. THE STRONGEST STORMS HAVE BEEN ACROSS SOUTH CENTRAL SD SO FAR...WHERE BEST INSTABILITY AND SHEAR ARE LOCATED. TEMPERATURES ARE IN THE 70S AND 80S...WARMEST OVER SUNNY SOUTHERN AREAS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...WITH THE BEST CHANCES SHIFTING FROM SOUTHERN PORTIONS OF THE AREA LATE TODAY AND THIS EVENING TO NORTHERN PORTIONS OF THE CWA FOR FRIDAY. CLOUD COVER AND AREAS OF PCPN WILL HELP TO KEEP TEMPS ON THE COOLER SIDE ACROSS MOST OF THE AREA FRIDAY...ESPECIALLY THE BLACK HILLS AND AREAS TO THE NORTH AND EAST. FOR LATE TODAY AND TONIGHT...EAST TO SOUTHEAST WINDS WILL GENERALLY PREVAIL ACROSS THE CWA...TO THE NORTH OF THE SURFACE LOW. LOW LEVEL MOISTURE WILL BE MOST ABUNDANT ACROSS SOUTHERN PORTIONS OF THE CWA. THIS IS WHERE THE BEST THREAT FOR SEVERE STORMS WILL LINGER INTO TONIGHT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM SEVERE STORMS. AN ISOLATED TORNADO IS STILL POSSIBLE ACROSS PORTIONS OF SOUTHWEST INTO SOUTH CENTRAL SD LATE THIS AFTERNOON. THERE IS NOT A LOT OF UPPER LEVEL SUPPORT FOR DEVELOPMENT IN THE NEAR TERM...WITH THE STRONGEST ENERGY MOVING SOUTHEAST OF THE AREA AND ANOTHER WAVE MOVING ACROSS MT. HOWEVER...WITH NUMEROUS BOUNDARIES IN PLACE ACROSS THE AREA...AT LEAST ISOLATED STORMS SHOULD BE ABLE TO DEVELOP LATE THIS AFTERNOON AS CAP WEAKENS AND ATMOSPHERE DESTABILIZES FURTHER...ESPECIALLY OVER THE BLACK HILLS AND SOUTHWESTERN SD. CHANCES FOR STORMS WILL CONTINUE OVERNIGHT INTO FRIDAY...WITH THE BULK OF THE ACTIVITY SHIFTING TO THE NORTHERN CWA. A FEW STRONG TO SEVERE STORMS STILL LOOK POSSIBLE OVERNIGHT AS ELEVATED INSTABILITY INCREASES...LOW LEVEL JET DEVELOPS...AND THETA-E ADVECTION STRENGTHENS OVER NORTHWESTERN SD AND POINTS TO THE NORTHWEST. WAS TEMPTED TO GO WITH LIKELY POPS OVER NORTHWESTERN SD LATE TONIGHT AND FRIDAY MORNING...BUT WILL KEEP HIGH CHANCE POPS FOR NOW. ISOLATED TO SCATTERED COVERAGE OF SHOWERS AND STORMS CAN BE EXPECTED FURTHER SOUTH ACROSS MOST OF THE AREA BY THE AFTERNOON. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA AS SIGNIFICANT LOW LEVEL MOISTURE REMAINS. ACTIVITY SHOULD TAPER OFF IN THE EVENING AND OVERNIGHT. HIGH TEMPS WILL RANGE FROM NEAR 70 OVER FAR NORTHWESTERN SD TO WELL INTO THE 80S ACROSS FAR SOUTHWESTERN SD. && .LONG TERM...SATURDAY THROUGH THURSDAY ISSUED AT 328 PM MDT THU AUG 1 2013 SURFACE HIGH PRESSURE BUILDING INTO THE DAKOTAS SATURDAY WILL BRING RELATIVELY COOL TEMPS AND ONLY SLIGHT CHANCES FOR STORMS FOR MUCH OF THE DAY. HOWEVER...STRONG THETA-E ADVECTION WITH RETURN FLOW ALONG WITH A SUBSTANTIAL UPPER WAVE WILL BRING A GOOD CHANCE OF STORMS SATURDAY NIGHT . UPPER LEVEL RIDGING WILL BRING SLIGHTLY WARMER WEATHER EARLY NEXT WEEK...ALTHOUGH PERIODIC EMBEDDED WAVES WILL BRING NEARLY DAILY CHANCES FOR STORMS. COOLER TEMPS THEN EXPECTED FOR THE MID/LATE WEEK PERIOD AS STRONGER NW FLOW ALOFT DEVELOPS. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING ISSUED AT 328 PM MDT THU AUG 1 2013 SCT TSTMS ARE EXPECTED ACROSS THE REGION THROUGH THIS EVE...WITH A SLIGHT CHANCE OF ISOLD TSTMS OVERNIGHT. OUTSIDE OF ANY TSTMS...VFR CONDITIONS WILL CONTINUE THROUGH THIS EVE. AREAS OF MVFR/IFR CIGS MAY DEVELOP ON THE SD PLAINS LATE TONIGHT AND EARLY FRIDAY MRNG. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...WFO UNR AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 400 AM MDT THU AUG 1 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 400 AM MDT (500 AM CDT) THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...PARTICULARLY ALONG AND SOUTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO OR TWO MAY ALSO BE POSSIBLE...WITH THE GREATEST CHANCES NEAR THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA AND OVER NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THE CHANCES FOR THUNDERSTORMS CONTINUE THROUGH THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 224 PM MDT THU AUG 1 2013 SDZ026-028-031-012100- CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD- 224 PM MDT THU AUG 1 2013 ...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY... AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HISEGA...OR 7 MILES SOUTHWEST OF DOWNTOWN RAPID CITY...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN RAPID CITY... RAPID VALLEY... RAPID CITY AIRPORT... CAPUTA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4407 10292 4388 10304 4401 10343 4412 10339 TIME...MOT...LOC 2024Z 284DEG 32KT 4404 10333 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 242 PM MDT THU AUG 1 2013 SDZ043-046-012115- JACKSON SD-MELLETTE SD- 242 PM MDT THU AUG 1 2013 ...STRONG THUDNERSTORM OVER SOUTHWESTERN MELLETTE AND SOUTHERN JACKSON COUNTIES... AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF LONG VALLEY...OR 18 MILES SOUTH OF KADOKA...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NORRIS... CEDAR BUTTE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4351 10166 4370 10132 4360 10090 4339 10122 TIME...MOT...LOC 2042Z 285DEG 26KT 4357 10140 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
258 PM MDT THU AUG 1 2013
SDZ042-044-012130-
BENNETT SD-SHANNON SD-
258 PM MDT THU AUG 1 2013
...STRONG THUDNERSTORM OVER SOUTHWESTERN BENNETT AND SOUTHEASTERN
SHANNON COUNTIES...
AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BATESLAND...OR 20 MILES WEST OF MARTIN...
MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BATESLAND.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4306 10222 4319 10218 4313 10174 4299 10181
4299 10197
TIME...MOT...LOC 2057Z 283DEG 26KT 4311 10207
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
301 PM MDT THU AUG 1 2013
SDZ031-012130-
PENNINGTON CO PLAINS SD-
301 PM MDT THU AUG 1 2013
...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...
AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARMINGDALE...OR 19 MILES SOUTHEAST OF
DOWNTOWN RAPID CITY...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SCENIC...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4383 10270 4385 10269 4385 10277 4392 10296
4402 10292 4397 10242 4375 10250
TIME...MOT...LOC 2101Z 287DEG 36KT 4394 10284
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
430 PM MDT THU AUG 1 2013
SDZ044-012300-
BENNETT SD-
430 PM MDT THU AUG 1 2013
...STRONG THUNDERSTORM OVER SOUTHEASTERN BENNETT COUNTY...
AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LACREEK WILDLIFE REFUGE...OR 14 MILES
SOUTHEAST OF MARTIN...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN BENNETT COUNTY SOUTH OF VETAL.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4301 10164 4316 10150 4314 10123 4299 10122
4298 10158
TIME...MOT...LOC 2229Z 302DEG 22KT 4304 10149
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 11 SE SAINT FRANCIS 43.05N 100.73W
08/01/2013 E1.00 INCH TODD SD PUBLIC
&&
JCThe Riverton/Lander radar (KRIW), 226 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Large amounts of ping pong to golf ball size hail fell around Wright. Portions of town had hail drifts three to five feet high. The wind-driven hail caused extensive damage to homes and vehicles.
Heavy rain flooded road, yards, and basements in Wright after drainage systems became clogged with hail. A dam on Panther Pond was overtopped; the Wright Golf Course was flooded; and some roads, including Wright Boulevard and rural roads on the south side of Wright; were covered with as much as two feet of water.
Wind gusts were estimated at 65 to 70 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469574, 469575, 469577, 472273, 469580, 469578.